Nebraska, 2011

Hail and Damaging Winds in Nebraska, August 8, 2011

August 8, 2011 · NWS LBF · 8 events in 5 counties and zones

Thunderstorms developed over the Nebraska panhandle on the afternoon of August 8th and moved southeast through southwest Nebraska. h.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$1.8 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over the Nebraska panhandle on the afternoon of August 8th and moved southeast through southwest Nebraska. Several of these storms were very intense and produced very large hail to baseball size along with 70 m.p.h. winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 8, 12:40 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 12:40 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT MON AUG 8 2011

.SYNOPSIS...
WEAK SURFACE CONVERGENCE INDICATED NEAR A STALLED OUTFLOW BOUNDARY
NEAR THE NORTH PLATTE/PLATTE RIVER VALLEY WITH SOME TOWERING CU
VISIBLE ON SATELLITE. THIS WILL BE ONE AREA OF NEAR TERM FOCUS. A
THUNDERSTORM HAS DEVELOPED ON THE SOUTHERN BLACK HILLS AS WELL WITH
WEAK CONVECTION CONTINUING TO LINGER ALONG THE NEBRASKA SOUTH DAKOTA
BORDER THIS AFTERNOON. DESTABILIZATION IS OCCURRING WITH SURFACE
BASED CAPES OF 1000-2200 J/KG.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
POTENTIAL EXISTS FOR A STORM CLUSTER...CURRENTLY DEVELOPED ON THE
SOUTHERN BLACK HILLS TO MOVE EAST SOUTHEAST ACROSS NORTHERN NEBRASKA
LATER THIS AFTERNOON AND EVENING. THE HIGH RESOLUTION RAPID REFRESH
(HRRR) MODEL INDICATES THIS TO OCCUR...ALTHOUGH MOVEMENT/DEVELOPMENT
IS MUCH FURTHER SOUTHEAST. MODEL FORECAST CORFIDI VECTOR INDICATE A
GENERAL EAST SOUTHEAST MOVEMENT. SEVERE STORMS ARE POSSIBLE GIVEN
SUFFICIENT DEEP LAYER SHEAR. LIMITING FACTORS ARE PRESENCE OF POST
FRONTAL LIGHT NORTHERLY WINDS AND MODEST INSTABILITY OF 1000-1500
J/KG. ANY DEVELOPMENT SHOULD DIMINISH OR EXIT AREA BY MIDNIGHT
TONIGHT. THERE MAY ALSO BE ISOLATED STORMS TO DEVELOP ACROSS
REMAINDER OF FORECAST AREA THIS AFTERNOON...ESPECIALLY NEAR ANY
EXISTING OUTFLOW BOUNDARIES MEANDERING THE REGION.

EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW INCREASES TUESDAY AFTERNOON
AS WEAK SURFACE HIGH RESIDES FROM SOUTH DAKOTA INTO EASTERN
NEBRASKA. FAST WESTERLIES ALOFT WILL BRING AN ORGANIZED THREAT FOR
MCS FORMATION WITH GENERAL WIDESPREAD RAINFALL POSSIBLE. DUE TO 30
TO 50 KNOT DEEP LAYER SHEAR...SEVERE STORMS AGAIN POSSIBLE BY LATE
AFTERNOON. HIGHS TUESDAY ALSO TO BE SLIGHTLY COOLER IN THE UPPER 70S
TO LOWER 80S.

PREFER THE SLOWER TIMING OF THE NAM MODEL WITH ORGANIZED DEVELOPMENT
TARGETED IN THE NEBRASKA PANHANDLE LATE AFTERNOON TO BLOSSOM AND
TRACK SOUTHEAST THROUGH THE CENTRAL AND SOUTHERN SANDHILLS
OVERNIGHT. A DEVELOPING EAST/SOUTHEAST LOW LEVEL JET...WHICH HAS
BEEN LACKING THE PAST SEVERAL DAYS WILL BE PRESENT AIDING IN STORM
INFLOW. AREAS OF SIGNIFICANT RAINFALL ARE EXPECTED.

THE HEAVY CONVECTION WILL DIMINISH BY WEDNESDAY...ALTHOUGH AMPLE
MOISTURE AND WEAK LIFT WILL BE SUFFICIENT FOR AT LEAST SCATTERED
SHOWERS AND STORMS. MOST IF NOT ALL THE ACTIVITY SHOULD END
WEDNESDAY EVENING. LOWERED HIGHS WEDNESDAY A BIT FURTHER TO RANGE
FROM 73 TO 76 AS PERSISTENT STRATUS TO ALSO INHIBIT WARMUP.

MAINTAINED AT LEAST A SLIGHT CHANCE FOR SHOWERS AND STORMS
THURSDAY/THURSDAY NIGHT AS FAST WESTERLIES ALOFT IN ZONAL FLOW MAY
AID IN AT LEAST ISOLATED DEVELOPMENT. HIGHS A BIT WARMER FROM 82 TO
86.

.LONG TERM (FRIDAY THROUGH MONDAY)...
UPPER RIDGE FORECAST TO PERSIST FROM THE FOUR CORNER REGION INTO THE
NORTHERN ROCKIES PER GFS MODEL...WHILE THE 12Z ECMWF BREAK DOWN THE
NORTHERN PORTION OF RIDGE. STORM CHANCES WILL EXIST...ALTHOUGH MOST
DEVELOPMENT LOOKS TO BE ISOLATED. HIGH TO WARM FROM THE LOW TO MID
80S FRIDAY AND SATURDAY TO THE MID AND UPPER 80S SUNDAY AND MONDAY.
A COLD FRONT STILL FORECAST TO PASS FRIDAY WITH RETURN SOUTHERLY
WINDS BY SUNDAY AND MONDAY.

&&

.AVIATION...
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ACROSS THE AREA FOR THIS
AFTERNOON AND INTO EARLY EVENING. AN UPPER LEVEL DISTURBANCE WILL
PASS ACROSS NEBRASKA THIS AFTERNOON AND IS EXPECTED TO SPARK OFF
CONVECTION OVER THE PANHANDLE AND THE BLACK HILLS IN SOUTH DAKOTA.
STORMS HAVE STARTED TO DEVELOP EARLY THIS AFTERNOON OVER THE BLACK
HILLS. THIS CONVECTION IS EXPECTED TO MOVE SOUTHEAST INTO NORTHWEST
NEBRASKA...HOWEVER IF THE ACTIVITY FORMS INTO A LINE IT LOOKS AS IF
MOVEMENT WOULD BE MORE EASTERLY. CONFIDENCE IS HIGHER WITH THESE
STORMS MOVING OVER THE KVTN TERMINAL LATER THIS AFTERNOON. HAVE LOW
TO MODERATE CONFIDENCE WITH STORM DEVELOPMENT OVER THE
PANHANDLE...SO HAVE INCLUDED VCTS INTO THE KLBF FORECAST. AFTER THIS
CONVECTION PASSES...QUIET CONDITIONS ARE EXPECTED WITH VFR CEILINGS
AND VISIBILITIES AS WELL AS LIGHT AND VARIABLE WINDS...EVENTUALLY
SWITCHING TO THE NORTHEAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...BROOKS
Hazardous weather outlook, Aug 8, 2:10 PM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT MON AUG 8 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-092115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
410 PM CDT MON AUG 8 2011 /310 PM MDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO PERHAPS SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH EARLY THIS EVENING. THE AREA OF CONCERN IS PRIMARILY
SOUTH OF A LINE FROM VALENTINE TO BARTLETT. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. CONDITIONS ARE
EXPECTED TO BE FAVORABLE FOR STORMS TO BECOME SEVERE WITH PRIMARY
THREATS OF LARGE HAIL AND DAMAGING WINDS. THE AREA OF CONCERN IS
GENERALLY WEST OF A LINE FROM VALENTINE TO TAYLOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Local storm report, Aug 8, 9:10 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             10 SE VALENTINE         42.77N 100.41W
08/07/2011  E1.50 INCH       CHERRY             NE   PUBLIC

0815 PM     TSTM WND GST     10 SE VALENTINE         42.77N 100.41W
08/07/2011  E80 MPH          CHERRY             NE   PUBLIC

            THE VERY STRONG WINDS LASTED ABOUT 20 MIN

0740 PM     HAIL             2 E KILGORE             42.94N 100.92W
08/07/2011  E1.75 INCH       CHERRY             NE   PUBLIC

&&

BROOKS
Local storm report, Aug 8, 11:19 AM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
119 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 W KILGORE             42.94N 100.98W
08/07/2011  E2.75 INCH       CHERRY             NE   PUBLIC

            ALSO ESTIMATED WINDS BLEW AT LEAST 60MPH AS THE STORM
            PASSED

0715 PM     HAIL             3 NW KILGORE            42.97N 101.00W
08/07/2011  E2.75 INCH       CHERRY             NE   PUBLIC

            WINDSHIELDS AND WINDOWS WERE BROKE FROM LARGE HAIL

0720 PM     TSTM WND DMG     6 SE KILGORE            42.88N 100.87W
08/07/2011                   CHERRY             NE   PUBLIC

            GRAIN BINS...OUTBUILDINGS...WINDMILLS AND PIVOTS DAMAGED

0750 PM     TSTM WND DMG     7 SSW CROOKSTON         42.83N 100.81W
08/07/2011                   CHERRY             NE   PUBLIC

            BUILDING DAMAGE REPORTED ON THE PROPERTY

0815 PM     TSTM WND DMG     13 SE VALENTINE         42.74N 100.37W
08/07/2011                   CHERRY             NE   PUBLIC

            LOTS OF TREES DOWN AS WELL AS BUILDING DAMAGE

&&

BROOKS
Local storm report, Aug 8, 11:26 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
126 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     28 S VALENTINE          42.47N 100.55W
08/07/2011  E60 MPH          CHERRY             NE   CO-OP OBSERVER

&&

BROOKS
Local storm report, Aug 8, 12:21 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     8 SSE CROOKSTON         42.82N 100.69W
08/07/2011                   CHERRY             NE   EMERGENCY MNGR

            LOTS OF TREES DOWN OVER BUSH ROAD

0850 PM     TSTM WND DMG     3 S BASSETT             42.54N 99.54W
08/07/2011                   ROCK               NE   EMERGENCY MNGR

            POWERLINES DOWN...POWER WAS OUT IN TOWN UNTIL 2 AM MONDAY
            MORNING

&&

BROOKS
Local storm report, Aug 8, 12:24 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             HERSHEY                 41.16N 101.00W
08/07/2011  M1.25 INCH       LINCOLN            NE   TRAINED SPOTTER

            SPOTTER REPORTED HALF-DOLLAR SIZED HAIL ON THE WEST SIDE
            OF HERSHEY.

0620 PM     HAIL             7 SE NORTH PLATTE       41.06N 100.68W
08/07/2011  E1.00 INCH       LINCOLN            NE   PUBLIC

            GROUND COVERED WITH HAIL...LARGEST WAS QUARTERS.

0624 PM     HAIL             10 SE ROSCOE            41.03N 101.46W
08/07/2011  M1.00 INCH       KEITH              NE   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL 10 SE OF ROSCOE.

0715 PM     HAIL             1 W KILGORE             42.94N 100.98W
08/07/2011  E2.75 INCH       CHERRY             NE   PUBLIC

            ALSO ESTIMATED WINDS BLEW AT LEAST 60MPH AS THE STORM
            PASSED

0715 PM     HAIL             3 NW KILGORE            42.97N 101.00W
08/07/2011  E2.75 INCH       CHERRY             NE   PUBLIC

            WINDSHIELDS AND WINDOWS WERE BROKE FROM LARGE HAIL

0720 PM     TSTM WND DMG     6 SE KILGORE            42.88N 100.87W
08/07/2011                   CHERRY             NE   PUBLIC

            GRAIN BINS...OUTBUILDINGS...WINDMILLS AND PIVOTS DAMAGED

0732 PM     HAIL             3 SW KILGORE            42.91N 101.00W
08/07/2011  M2.75 INCH       CHERRY             NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED GOLF BALL AND BASEBALL SIZED
            HAIL 3 MILES SOUTHWEST OF KILGORE...ABOUT 2 MILES SOUTH
            OF HIGHWAY 20.

0733 PM     HAIL             4 NW KILGORE            42.98N 101.01W
08/07/2011  M2.75 INCH       CHERRY             NE   PUBLIC

            PUBLIC REPORTED GOLF BALL AND BASEBALL SIZED HAIL 4 MILES
            NORTHWEST OF KILGORE.

0735 PM     TSTM WND DMG     5 S KILGORE             42.87N 100.96W
08/07/2011                   CHERRY             NE   PUBLIC

            PUBLIC REPORTED THAT A TREE WENT THROUGH A HOUSE 5 MILES
            SOUTH OF KILGORE. ALSO REPORTED POWERLINES AND OTHER
            TREES DOWN.

0740 PM     HAIL             2 E KILGORE             42.94N 100.92W
08/07/2011  E1.75 INCH       CHERRY             NE   PUBLIC

0745 PM     FUNNEL CLOUD     VALENTINE               42.87N 100.55W
08/07/2011                   CHERRY             NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A FUNNEL CLOUD JUST SOUTH OF
            VALENTINE. PRECISE LOCATION UNKNOWN.

0750 PM     TSTM WND DMG     7 SSW CROOKSTON         42.83N 100.81W
08/07/2011                   CHERRY             NE   PUBLIC

            BUILDING DAMAGE REPORTED ON THE PROPERTY

0753 PM     TSTM WND DMG     8 SSE CROOKSTON         42.82N 100.69W
08/07/2011                   CHERRY             NE   EMERGENCY MNGR

            LOTS OF TREES DOWN OVER BUSH ROAD

0800 PM     TSTM WND GST     28 S VALENTINE          42.47N 100.55W
08/07/2011  E60.00 MPH       CHERRY             NE   CO-OP OBSERVER

0801 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
08/07/2011  M58.00 MPH       CHERRY             NE   ASOS

            VALENTINE ASOS REPORTED THUNDERSTORM WIND GUST OF 58 MPH.

0802 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
08/07/2011  M77.00 MPH       CHERRY             NE   ASOS

            VALENTINE ASOS REPORTED A THUNDERSTORM WIND GUST TO 77
            MPH.

0814 PM     TSTM WND GST     27 S VALENTINE          42.48N 100.55W
08/07/2011  M62.00 MPH       CHERRY             NE   MESONET

            NWS RAWS SITE NEAR HIGHWAY 83

0815 PM     TSTM WND GST     10 SE VALENTINE         42.77N 100.41W
08/07/2011  E80.00 MPH       CHERRY             NE   PUBLIC

            THE VERY STRONG WINDS LASTED ABOUT 20 MIN

0815 PM     TSTM WND DMG     13 SE VALENTINE         42.74N 100.37W
08/07/2011                   CHERRY             NE   PUBLIC

            LOTS OF TREES DOWN AS WELL AS BUILDING DAMAGE

0815 PM     HAIL             10 SE VALENTINE         42.77N 100.41W
08/07/2011  E1.50 INCH       CHERRY             NE   PUBLIC

0825 PM     TSTM WND GST     4 ENE JOHNSTOWN         42.59N 99.98W
08/07/2011  M62.00 MPH       BROWN              NE   AWOS

0842 PM     TSTM WND GST     4 ENE JOHNSTOWN         42.59N 99.98W
08/07/2011  M71.00 MPH       BROWN              NE   AWOS

0850 PM     TSTM WND DMG     3 S BASSETT             42.54N 99.54W
08/07/2011                   ROCK               NE   EMERGENCY MNGR

            POWERLINES DOWN...POWER WAS OUT IN TOWN UNTIL 2 AM MONDAY
            MORNING

0914 PM     TSTM WND GST     27 S VALENTINE          42.48N 100.55W
08/07/2011  M59.00 MPH       CHERRY             NE   MESONET

            NWS RAWS SITE ALONG HIGHWAY 83

0920 PM     NON-TSTM WND GST VALENTINE               42.87N 100.55W
08/07/2011  M71.00 MPH       CHERRY             NE   ASOS

0929 PM     TSTM WND GST     ATKINSON                42.53N 98.98W
08/07/2011  M60.00 MPH       HOLT               NE   PUBLIC

            PUBLIC REPORTED 60 MPH WIND GUSTS IN ATKINSON.

0929 PM     FUNNEL CLOUD     2 W ONEILL              42.46N 98.69W
08/07/2011                   HOLT               NE   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED A WALL CLOUD BETWEEN ONEILL AND
            EMMET.

0935 PM     TSTM WND GST     2 NW ONEILL             42.48N 98.67W
08/07/2011  M58.00 MPH       HOLT               NE   AWOS

0958 PM     TSTM WND GST     6 W ATKINSON            42.53N 99.09W
08/07/2011  M70.00 MPH       HOLT               NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 60 TO 70 MPH WINDS 6 MILES WEST
            OF ATKINSON.

&&

BROOKS
Special weather statement, Aug 8, 2:32 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
432 PM CDT MON AUG 8 2011

NEZ035-057-082215-
ARTHUR NE-KEITH NE-
332 PM MDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND NORTHERN KEITH
COUNTIES UNTIL 415 PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOURQUIM HILL...OR 12 MILES WEST OF
ARTHUR...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARTHUR...
  HAYTHORN LAKE...
  THREE MILE LAKE...
  HIGHWAY 61 MILE MARKER 130...
  HIGHWAY 61 MILE MARKER 120...
  HIGHWAY 92 MILE MARKER 170...
  HIGHWAY 61 MILE MARKER 110...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
August 8, 2:57 PM MST
Where
Chase County, 4 mi W of Champion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -101.826

Hail, Keith

When
August 8, 3:31 PM MST
Where
Keith County, 4.68 mi W of Keystone
Measured
1.75 in hail
Crop damage
$1.0 million
Reported by
State Official
Coordinates
41.220, -101.670

Crops were heavily damaged on the north side of Lake McConaughy and near Keystone from large hail. Several thousand acres of crops were affected with yields being reduced.

Hail, Perkins

When
August 8, 4:00 PM MST
Where
Perkins County, 9.69 mi N of Madrid
Measured
1.75 in hail
Crop damage
$750,000
Reported by
Public
Coordinates
40.990, -101.540

Hail caused great crop damage across the northeast portions of Perkins county. Crops were 100 percent mature at the time the storms passed and loss to over 1000 acres of crops varied from minor to total loss.

Thunderstorm Wind, Lincoln

When
August 8, 5:20 PM CST
Where
Lincoln County, 0.57 mi WSW of (Lbf)bird Fld North
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.127, -100.690

Hail, Lincoln

When
August 8, 5:38 PM CST
Where
Lincoln County, 2.07 mi S of Maxwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.050, -100.530

Golf ball size hail fell at exit 190 on U.S. Interstate Highway 80.

Thunderstorm Wind, Lincoln

When
August 8, 5:38 PM CST
Where
Lincoln County, 2 mi S of Maxwell
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.051, -100.530

Thunderstorm wind gusts were estimated at 80 m.p.h. at exit 190 on U.S. Interstate Highway 80. Telephone poles were blown down, while damage occurred to a roof of a building and many large trees. In addition, a home had minor damage and several power poles were blown down three miles southeast of Maxwell.

Hail, Hayes

When
August 8, 5:40 PM CST
Where
Hayes County, 11.39 mi NNW of Hamlet
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.530, -101.320

Extensive crop damage occurred due to the large hail, but acreage and damage values are unknown.

Thunderstorm Wind, Perkins

When
August 8, 5:10 PM MST
Where
Perkins County, 2 mi N of Madrid
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.879, -101.530

Thunderstorm winds flipped a pivot onto its side and damaged a grain bin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333343, 333344, 333345, 333351, 333346, 333349, 333347, 336737.